Subscription is FREE for qualified healthcare professionals in the US.

Proper Disposal of Fentanyl Patches: What Patients Need to Know

Recent media reports of adverse events and deaths in young children as a result of accidental exposures to the fentanyl patch highlight the need for patient education when clinicians prescribe these products.
Page 1 of 2

Transdermal drug delivery systems (TDDS), also known as medication patches, are becoming more popular with more than 25 transdermal medications available for a variety of indications.1 Recent media reports of adverse events and death in young children as a result of accidental exposures to the fentanyl patch (Duragesic) highlight the need for patient education when prescribing these products. The following article will discuss the risks and benefits of the fentanyl patch, as well as proper disposal procedures.

The ideal characteristics for a medication to be delivered transdermally include low molecular weight, high lipid solubility, and efficacy at small doses.1,2 The increasing use of TDDS can be attributed to several benefits, such as improved patient compliance, noninvasive administration, reduced gastrointestinal irritation, rate control of absorption leading to steady drug concentrations, and prevention of first-pass metabolism.1-3 However, there are several disadvantages associated with medication patches. These include skin reactions, prolonged time to reach therapeutic effect, the possibility of loss of adhesion, varied absorption, the risk of burns from magnetic resonance imaging if the patch contains metallic backing, and the need for proper disposal.

Safety Concerns With Transdermal Fentanyl
Fentanyl, a schedule II µ opioid receptor agonist, is approximately 80 to 100 times more potent than morphine.4 This high potency, along with fentanyl’s low molecular weight and lipid solubility, make the drug a popular option for the transdermal management of chronic pain. Fentanyl’s high lipid solubility facilitates rapid diffusion into the epidermal tissue with slower movement into the dermal tissue; peak serum concentrations are reached within 20 to 72 hours.5 Variations in peak and steady-state concentrations of fentanyl occur due to differences among patients with regard to skin permeability and hepatic clearance. After the patch is removed, serum fentanyl concentrations gradually decline according to the drug's half-life of approximately 20 to 27 hours.4,5

The Institute for Safe Medication Practices (ISMP) classifies fentanyl as a high-alert medication due to its risk of causing significant patient harm when it is used in error.6 Because of this risk of serious harm when used inappropriately, transdermal fentanyl carries a boxed warning detailing its many safety concerns, which are described below.5

Abuse Potential
Numerous reports in the literature describe fentanyl patch abuse leading to death. Various methods of abuse include: oral ingestion of the patch, intravenous injection of patch contents, inhalation of patch contents, rectal insertion, application of multiple patches, oral ingestion of a “tea” made with patches, and application of patches obtained from unusual sources including dead bodies.7-20

Respiratory Depression and Death
The fentanyl patch should only be prescribed to patients with chronic pain who have demonstrated opioid tolerance, defined as those taking at least 60 mg of oral morphine, 30 mg of oral oxycodone, or 8 mg of oral hydromorphone daily, or an equianalgesic dose of another opioid, for a week or longer.5 The fentanyl patch should not be used in patients who are not opioid tolerant, or for the management of acute or postoperative pain. Cases of fatal respiratory depression due to inappropriate prescribing of the patch to patients who were opioid naïve or experiencing acute pain have been reported.21,22

Drug Interactions
Fentanyl is metabolized into inactive metabolites by cytochrome P450-3A4 (CYP3A4).4,5 Therefore, the concomitant use of fentanyl with CYP3A4 inhibitors (such as amiodarone, clarithromycin, diltiazem, erythromycin, fluconazole, itraconazole, ketoconazole, ritonavir, or verapamil) may increase the risk of adverse effects by decreasing the clearance of fentanyl. It is important to appropriately reduce the dose of fentanyl when it is administered with potent CYP3A4 inhibitors. One case report describes a possible drug interaction with fluconazole and the fentanyl patch, which resulted in death.23 Another case series attributed the death of a 46-year-old woman to a drug interaction with fentanyl and lopinavir/ritonavir.24

Exposure to Heat
Increased systemic fentanyl absorption from the patch can occur with heat exposure and may result in overdose and death. Per the product labeling, pharmacokinetic modeling suggests that serum fentanyl concentrations may increase by about 33% in patients with an increased body temperature of 40°C (104°F).5 Heat sources include heating pads, warming blankets, hot baths, and exposure to outdoor heat.25 Increases in core body temperature due to fever or increased physical activity also may lead to increased absorption. One case report describes fentanyl toxicity redulting from increased physical activity occurring outdoors in a hot environment.25

Accidental Exposure
For most TDDS, drug delivery requires movement of the drug from high to low concentrations down a concentration gradient.2,4 Due to the need for higher drug concentrations in the patch compared to the tissue, a substantial amount of drug still remains in the patch after removal. According to one study, the amount of fentanyl remaining in the patch after 3 days of continuous use ranges from 0.7 to 8.4 mg or 28% to 84.4% of the original content depending on the size of the patch.26 Therefore, patients are advised to strictly adhere to recommended disposal instructions to prevent accidental exposures, which have led to death in both children and adults.5

Unintended Fentanyl Transdermal Exposure
As noted, there have been several cases of adverse effects and death in young children as a result of accidental exposure to the fentanyl patch. In one case, a grandmother wearing a fentanyl patch was napping beside her 8-month-old grandchild and woke up to find the baby unresponsive.27 The patch was suspected to have caused the baby’s symptoms of opioid toxicity through skin-to-skin absorption. These symptoms were reversed by naloxone.

Two additional cases describe caregivers applying their own fentanyl patches to a child to help alleviate the child’s pain.28,29 This resulted in death in one case, while the other child was aroused after naloxone administration. These cases illustrate the need to educate patients about the significant risks associated with fentanyl when it is used in someone who is not opioid tolerant.

Last updated on: November 30, 2012
First published on: November 1, 2012